CPCP: Medical Treatment of Acetaminophen Poisoning

This week we had a stellar presentation at our regular Clinic Problems in Consultation Psychiatry (CPCP) conference. This one is about acetaminophen poisoning by overdose and it was delivered by medical students, Justin Chau, 4th year medical student (going into internal medicine), and Savita Joglekar, 3rd year medical student, interested in a lot of things. This CPCP is geared to toward the medical evaluation and treatment involved after acetaminophen overdoses.

Psychiatric consultants encounter these situations all too often. On the psychiatric side of things, depression is the leading factor precipitating overdoses of acetaminophen in suicide attempts. But there are many cases of accidental, chronic overdoses as well, in the context of pain management. Acetaminophen is an over-the-counter (OTC) drug and it’s tempting to believe they are completely safe.

Acetaminophen is a potentially dangerous OTC analgesic and antipyretic in overdose, and can lead to liver failure, sometimes requiring evaluation for liver transplant. You can review previous presentations about organ transplant here.

It’s critically important to THINK about what you’re taking when you use any product containing acetaminophen.

In order to see the picture galleries of photos or powerpoint slides, click on one of the slides, which will open up the presentation to fill the screen. Use the arrow buttons to scroll left and right through the slides or up and down to view any annotations.

Advertisements
%d bloggers like this: